Mineral spirits poisoning
Mineral spirits are liquid chemicals used to thin paint and as a degreaser. Mineral spirits poisoning occurs when someone swallows or breathes in (inhales) the fumes from mineral spirits.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
The poisonous ingredients in mineral spirits are hydrocarbons, which are substances that contain only hydrogen and carbon. Examples are benzene and methane.
- Mineral spirits (Stoddard solvent)
- Some paints
- Some floor and furniture waxes and polishes
- Some dry cleaning fluids
- White spirits
Note: This list may not be all-inclusive.
Airways and lungs:
- Breathing difficulty (from inhalation)
- Throat swelling (may also cause breathing difficulty)
Eyes, ears, nose, and throat:
- Severe pain in the throat
- Severe pain or burning in the nose, eyes, ears, lips, or tongue
- Vision loss
- Abdominal pain -- severe
- Blood stools
- Burns of the esophagus (food pipe)
- Vomiting, possibly bloody
Heart and blood:
- Low blood pressure -- develops rapidly
- Rapid heartbeat
- Burning sensations
- Loss of alertness
- Memory problems
- Numbness in arms and legs
- Necrosis (holes) in the skin or underlying tissues
Seek immediate medical help. Do not make a person throw up unless told to do so by poison control or a health care professional.
If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.
If the chemical was swallowed, immediately give the person water or milk, unless instructed otherwise by a health care provider. Do not give water or milk if the person is having symptoms (such as vomiting, convulsions, or a decreased level of alertness) that make it hard to swallow.
If the person breathed in the poison, immediately move him or her to fresh air.
Before Calling Emergency
Determine the following information:
- The person's age, weight, and condition
- The name of the product (ingredients and strengths, if known)
- The time it was swallowed
- The amount swallowed
Poison Control What to Expect at the Emergency Room
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does not need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
- Breathing support, including a tube through the mouth into the lungs, and a breathing machine (ventilator)
- Bronchoscopy -- camera down the throat to see burns in the airways and lungs
- Chest x-ray
- EKG (heart tracing)
- Endoscopy -- camera down the throat to see burns in the esophagus and the stomach
- Fluids through a vein (IV)
- Surgical removal of burned skin (skin debridement)
- Washing of the skin (irrigation) -- perhaps every few hours for several days
How well a person does depends on the amount of poison swallowed and how quickly treatment was received. The faster a person gets medical help, the better the chance for recovery.
Swallowing such poisons can have severe effects on many parts of the body. The ultimate outcome depends on the extent of this damage. Damage can continue to occur for several weeks after the poison was swallowed. Death may occur as long as a month after the poison was swallowed.
Lee DC. Hydrocarbons. In: Marx JA, Hockberger RS, Walls, RM, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 158.
Mirkin DB. Benzene and related aromatic hydrocarbons. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 94.
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.